Hail, Mason
- When
- May 27, 1:38 PM EST
- Where
- Mason County, Leon
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.750, -81.950
Thunderstorms formed during the afternoon in a warm and moist environment on the 27th. Brief downpours and lightning were the main result, but some large hail did occur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed during the afternoon in a warm and moist environment on the 27th. Brief downpours and lightning were the main result, but some large hail did occur.
As a front across northern Ohio and western Pennsylvania tried to sink south, more rounds of showers and thunderstorms formed on the afternoon and evening of the 28th. Localized downpours were common. Some repetitive storms caused minor flash flooding in the Mountain area of northern Ritchie County during the evening of the 28th.
As the front crept south into West Virginia on the 29th, the final rounds of showers and thunderstorms occurred in this episode during the afternoon into the early evening. The ground was wet from the previous rain. Minor flash flooding occurred in small sections of Ritchie and Doddridge Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 12:48 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 148 PM EDT TUE MAY 27 2014 .SYNOPSIS... MUGGY AIR WITH ROUNDS OF SHOWERS/THUNDERSTORMS/DOWNPOURS INTO THURSDAY NIGHT. WEAKER FLOW/SLOWER MOVEMENT LATE WEDNESDAY INTO THURSDAY. DRIER AIR FRIDAY INTO WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 10 AM UPDATE. MOIST AND INCREASINGLY UNSTABLE ATMOSPHERE WITH HEATING WILL COMBINE WITH A WEAK UPPER IMPULSE TO BRING SHOWERS AND STORMS TO MUCH OF THE AREA THIS AFTERNOON. ONGOING CONVECTION OVER THE SOUTHERN COAL FIELDS WILL FADE BEFORE REGENERATING WITH THE HEATING. THE COLD POOL UNDER THIS CONVECTION WILL FIRST SERVE TO FOCUS ACTIVITY FROM HTS-CRW-BKW EARLY THIS AFTERNOON. ELSEWHERE...SCATTERED STORMS WILL ORGANIZE INTO SMALL CLUSTERS. THUS...LIKELY POPS MOST AREAS THIS AFTERNOON. GIVEN INCREASING PW'S TO AOA 1.5 INCHES...WILL MENTION LOCALLY HEAVY RAIN. HOWEVER...FLASH FLOOD GUIDANCE IS HIGH AND THE STORMS WILL BE MOVING...SO NO MENTION OF WATER PROBLEMS THIS AFTERNOON. THINGS DIE DOWN THIS EVENING AS CURRENTLY FORECAST. PREVIOUS DISCUSSION... MODELS ALL SHOWING DEEP MOISTURE OVER THE REGION TODAY AND TONIGHT. WHAT THE MODELS DO NOT AGREE ON IS ANY RIPPLES IN THE ATMOSPHERE TO SERVE AS FOCUSING MECHANISMS FOR STORMS. WITH VERY UNSTABLE SOUNDINGS...WILL CONTINUE TO RUN HIGH CHANCE AND LIKELY SOUNDINGS FOR THIS AFTERNOON AND EARLY THIS EVENING. WITH THE ABUNDANT MOISTURE...WILL KEEP SOME SMALL POPS TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... WILL LEAD WITH THE SAME SENTENCE AS YESTERDAY...DO CAN NOT GET CAUGHT UP IN ANY 1 MODEL QPF THIS TIME FRAME. THE FLOW AT ALL LEVELS WEAKENS BY 21Z WEDNESDAY AND CONTINUES WEAK INTO THURSDAY EVENING. THE WEAKER FLOW LEADS TO LESS INFLOW/SUPPORT BUT ALSO SLOWER MOVEMENT TO THE CONVECTION. CONTINUE TO BE CONCERNED ABOUT DOWNPOURS WITH PW(S) RUNNING AROUND 1.6 TO 1.7 INCHES WEDNESDAY INTO THURSDAY. WILL CONTINUE THE MENTION OF FLASH FLOODING IN OUR HAZARDOUS WEATHER POTENTIAL FOR WEDNESDAY INTO THURSDAY EVENING. THINKING THE INITIAL THREAT IS MOSTLY INTERSTATE 64 AND NORTH...BUT WORKING FURTHER SOUTH ON THURSDAY INTO THURSDAY EVENING. YET...WITH MESOSCALE/OUTFLOW BOUNDARIES IN WEAK FLOW...DO NOT WANT TO RULE OUT ANY COUNTY WEDNESDAY INTO THURSDAY EVENING. THE SURFACE FRONT TRIES TO SINK SOUTH INTO OUR CWA THURSDAY NIGHT. STEERING FLOW FINALLY VEERS TO MORE NORTH 06Z TO 12Z FRIDAY AND INCREASES SLIGHTLY. PROBABLY WILL NOT REALIZE THE DRIER AIR AT THE SURFACE UNTIL MIXING FRIDAY AFTERNOON. TRIED TO STAY HIGHER THAN GUIDANCE ON SURFACE DEW POINTS ESPECIALLY AT NIGHT. THUS A BIT HIGHER ON MINIMUM TEMPERATURES TOO. MAXIMUM TEMPERATURES AT THE MERCY OF CONVECTION TIMING. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FIRST HALF OF THE LONG TERM IS LARGELY DRY UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGE WHICH WILL DEGRADE QUICKLY AND LEAVE THE INFLUENCE OF NORTHWEST FLOW ALOFT. LONG TERM OPERATIONAL ECMWF BRINGS A COLD FRONT THROUGH IN THE FLOW AROUND THE LATE SUNDAY NIGHT/MONDAY TIME FRAME. KEEP THE HIGHEST POPS OVER THIS TIME FRAME...AND KNOCK THE TEMPERATURES BACK A FEW NOTCHES BEHIND THE SYSTEM IN A COOLER AIRMASS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... 18Z TUESDAY THRU 18Z WEDNESDAY... EXPECT NUMEROUS THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING IN MOST AREAS. EXCEPT FOR LOCALLY MVFR TO IFR IN HEAVIER CONVECTION THIS AFTERNOON...AND MVFR CEILINGS IN MAINLY THE SOUTHERN MOUNTAINS TIL 19Z...EXPECT VFR CEILINGS 4000 TO 6000 FEET AND UNRESTRICTED VISIBILITY. CONVECTION WANES RAPIDLY THIS EVENING WITH LOSS OF HEATING...BUT AREAS RECEIVING RAINFALL THIS AFTERNOON AND EVENING CAN EXPECT SOME MVFR/IFR FOG TONIGHT. BY 03Z...EXPECT LITTLE LEFTOVER CONVECTION FOR THE REMAINDER OF THE NIGHT...BUT ALSO EXPECT MVFR TO IFR IN ESPECIALLY RIVER AND VALLEY FOG 05Z TO 13Z. AFTER 14Z...GENERALLY VFR SCT-BKN 3500-4500 AGL AND UNRESTRICTED VSBY EXCEPT IN REDEVELOPING CONVECTION BY AROUND 16Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: SHOWERS AND THUNDERSTORMS THIS EVENING COULD END FASTER WITH LOSS OF HEATING. FOG FORMATION TONIGHT DEPENDS HEAVILY ON WHERE AND HOW MUCH IT RAINS...AND HOW MUCH CLOUD REMAINS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H M L EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H M L CKB CONSISTENCY H H H H H H H H H H M L AFTER 18Z WEDNESDAY... IFR POSSIBLE IN SHOWERS OR THUNDERSTORMS INTO THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/RPY NEAR TERM...RPY/JMV SHORT TERM...KTB LONG TERM...26 AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 318 AM EDT TUE MAY 27 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 318 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. IN THE MUGGY AIR...ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY INTO THURSDAY NIGHT. DOWNPOURS ARE LIKELY. THE SHOWERS AND STORMS WILL BE MOVING SLOWER ON WEDNESDAY AND THURSDAY...COMPARED TO TODAY. IF REPETITIVE CONVECTION HITS THE SAME STREAM BASINS...FLASH FLOODING MAY OCCUR. THE HIGHER RISK APPEARS TO BE WEDNESDAY AFTERNOON INTO THURSDAY EVENING. IF THIS THREAT OF FLASH FLOODING INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT TUE MAY 27 2014
WVZ011-020-031-032-040-271815-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-TAYLOR WV-TYLER WV-
116 PM EDT TUE MAY 27 2014
...SPECIAL WEATHER STATEMENT FOR TYLER...TAYLOR...NORTHERN BARBOUR...
NORTHEASTERN DODDRIDGE AND HARRISON COUNTIES UNTIL 215 PM EDT...
AT 113 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHEAST
OF MIDDLEBOURNE...MOVING EAST AT 20 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SEDALIA AROUND 125 PM...SALEM AROUND 130
PM...WALLACE AROUND 140 PM...WOLF SUMMIT AROUND 145 PM...LUMBERPORT
AROUND 200 PM...MEADOWBROOK AND CLARKSBURG AROUND 205 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3930 8077 3948 8074 3948 8067 3944 8055
3947 8047 3944 8028 3940 8020 3941 8011
3939 8009 3940 8004 3946 7994 3944 7990
3931 7989 3924 7982 3911 7982
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EDT TUE MAY 27 2014
OHZ083-086-087-WVZ006-007-014-271845-
CABELL WV-GALLIA OH-JACKSON OH-LAWRENCE OH-MASON WV-PUTNAM WV-
142 PM EDT TUE MAY 27 2014
...SPECIAL WEATHER STATEMENT FOR LAWRENCE...SOUTHEASTERN JACKSON AND
GALLIA COUNTIES IN SOUTHEAST OHIO...AND NORTHERN CABELL...MASON AND
NORTHWESTERN PUTNAM COUNTIES IN WEST VIRGINIA UNTIL 245 PM EDT...
AT 138 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES SOUTH OF
RIO GRANDE...MOVING EAST AT 15 MPH.
THESE STORMS WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3868 8277 3869 8276 3868 8272 3875 8270
3876 8267 3884 8266 3886 8267 3897 8192
3844 8195 3841 8251 3860 8276 3865 8278
21The Charleston,WV radar (KRLX), 53 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
3 flash flood, 1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.
Lightning struck a large brick house on a hill east of downtown Vienna. The street name was Wyndemere Chase. The roof caught fire, causing heavy damage to the home.
An estimated 2.5 to 3 inches of rain fell in about 2 hours from a small batch of repetitive storms. The headwaters of the North Fork of the Hughes River, including small feeder runs, flooded in the Mountain vicinity. Roads were closed including Route 74. No structures were flooded.
Rain estimated at 2 to 2.5 inches in less than 3 hours fell over a small area north of Sherman. There was a mud slide where Skull Run crosses Route 68. The debris had to be pushed off the road.
The headwaters of Grassy Run flooded Route 47 and the Tanner Road near the Gilmer County line. Rain was estimated at 1 to 2 inches in less than 3 hours.
Minor flash flooding occurred. Small streams such as Arnold Creek near Central Station flooded roads. Rain was estimated at 1 to 1.5 inches in less than 3 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508758, 508783, 508941, 508943, 509124, 509125.